Wyoming, 2021High Wind in Wyoming, November 30, 2021
November 30, 2021 · NWS CYS · 1 event in 1 county or zone
Strong winds up to 66 MPH were reported near Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins where the roadway was closed to light, high-profile vehicles for over 12 hours. High winds continued into the morning of December 1st and spread to additional wind prone areas in southeast Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds up to 66 MPH were reported near Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins where the roadway was closed to light, high-profile vehicles for over 12 hours. High winds continued into the morning of December 1st and spread to additional wind prone areas in southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 11:00 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Nov 30, 11:00 AM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1100 AM MST Tue Nov 30 2021
.SHORT TERM...(Today and tonight)
Issued at 350 AM MST Tue Nov 30 2021
The main challenge with this forecast is again the high wind threat,
this time for Tuesday afternoon through Wednesday morning.
The surface front has cleared through our region east of the Laramie
range at this time, with slightly cooler and more moist air filling
in behind. Breezy northerly winds are present along the Cheyenne
ridge but this should die down in the next few hours as the upper
level shortwave moves farther to the SE. Radar indicates a few
scattered showers moving through the NE panhandle. Much of this is
likely not hitting the ground, but have a slight chance of showers
for the next few hours. This should clear out by sunrise as well.
Cooler air aloft has moved in behind the shortwave for our Tuesday
with 700-mb temperatures dropping below 0C. The ridge will quickly
expand once again across the region, so expecting warm air advection
and increasing downslope flow east of the Laramie range as the day
progresses. Despite the cold front, still expect highs today to be
about 10F warmer than normal, reaching the mid to upper 50s east of
the Laramie range and upper 40s to lower 50s to the west.
The nose of a strong jet streak will shift across Wyoming and
Montana this afternoon as the ridge builds back in, putting our
region in an area of synoptic scale subsidence by the afternoon.
Pressure gradients increase sharply this afternoon, and as such,
expecting a rapid return of the high winds. Craig to Casper 700-mb
height gradients spike to 55m by 18z, indicating the possibility for
increasing winds in the wind prone spots. The strong gradients have
provided confidence to upgrade the High Wind Watch to a Warning for
the Arlington area today into tomorrow. Have also bumped the start
time up to 18z to account for the height gradients coming up
rapidly.
There is lower confidence in the other wind corridors, in
particular, the Bordeaux area and the I-80 summit area for this
afternoon/evening. There is decent 700-mb flow moving over the
Laramie range in the GFS and NAM guidance for the 21z-06z time
frame, but there is some uncertainty on the descending motion and
potential for mountain wave activity. Furthermore, the surface
trough appears to position itself along the crest of the range
rather than further to the east around 21z, which may prevent
Bordeaux from hitting criteria. Currently, do not have the
confidence for a warning starting Tuesday afternoon, but the next
shift will keep an eye on the potential for Bordeaux to briefly hit
50-kts in the afternoon. A lull in the winds is likely for several
hours overnight as the MSLP gradients over the Laramie range relax.
The Wednesday morning time frame seems to have slightly better odds
of reaching high wind criteria at Bordeaux, with a strong MSLP
gradient across the area and the surface trough shifted east to
induce good gap flow extending across the Interstate. Winds should
die down Wednesday afternoon as the ridge broadens across our region
and the strongest gradients shift to the northeast. There is some
possibility for winds to remain elevated just east of the Laramie
range into Thursday morning despite weakening flow aloft with
mountain wave amplification possible. Very warm temperatures return
Wednesday as 700-mb temperatures climb to around +5C. Some record
highs could be challenged once again.
.LONG TERM...(Wednesday through Monday)
Issued at 350 AM MST Tue Nov 30 2021
The main concern with this portion of the forecast is how much the
upper level ridge will break down next week.
We did bump up temperatures a bit on Thursday which will most likely
yield to record highs across the area with perhaps even some record
highs for the month of December. The good thing is the wind speeds
will not be as strong due to the upper level ridge building in from
the south which will cause the stronger westerlies to remain north
of the area. After the record breaking warmth, the models are in
fairly good agreement in showing another subtle frontal boundary
move through the area Thursday night. This will cool us down a bit
on Friday with highs back into the 50s and 60s.
This weekend and early next week, the models are showing the Pacific
northwest really starts to become active with even an Atmospheric
River setting up early next week. The real question then becomes is
how much the upper level ridge will be suppressed across the central
Rockies next week. The WPC clusters are depicting 2 different
scenarios. One of the scenarios, shows the upper level ridge
building more off the eastern Pacific which would tend to favor
seasonably cool temperatures and slightly better chances of
precipitation starting late Monday into Tuesday. Meanwhile, the
other scenario would tend to favor a flatter upper level ridge in
the eastern Pacific with warmer temperatures and less precipitation.
The ECMWF and GFS both are favoring scenario 1 which would bring
some precipitation to at least portions of the forecast on Monday
night and Tuesday. Meanwhile, the GEM is favoring more of scenario 2
which would bring up more warmer and drier conditions this weekend
into next week. Starting to have a little bit more confidence that
we may receive some precipitation next week, but there is still a
lot of uncertainty this far out. Of course, you cannot rule a couple
of windy days along the way with the best chance of stronger winds
occurring on Saturday and Monday mainly in the wind prone areas.
&&
.AVIATION...(For the 18Z TAFS through Wednesday morning)
Issued at 1100 AM MST Tue Nov 30 2021
Northwest flow will linger through tonight with intervals of dense
mid to high clouds expected at least through 06z Wednesday. Gusty
winds through the whole forecast period will be the primary concern,
mainly across southeast Wyoming, and brief LLWS this evening as
winds temporarily decouple after sunset.
HAZARDS/WEATHER TRENDS: VFR conditions will continue through
tonight. Winds will be the primary concern with gusts of 35 to 40
knots possible around KRWL, KLAR, and KCYS. Winds won't be as gusty
for the western Nebraska terminals with gusts around 25 knots
possible until 23z today. Added LLWS for KCYS and KLAR between 00z
to 03z with moderate to strong turbulence around 1500 to 2500 feet
possible as winds decouple briefly after sunset.
&&
.FIRE WEATHER...
Issued at 350 AM MST Tue Nov 30 2021
A cold front that moved through overnight has ushered in cooler
temperatures and higher humidity, leading to improved humidity
recoveries this morning. Tuesday will be slightly cooler than the
last few days, but still expect RH to drop to around 25-35% across
the region with breezy conditions, especially in SE Wyoming.
Lower humidities around 20% are possible in the Laramie valley and
along the Laramie range with strong winds in this location as
well. Winds remain strong through the night into Wednesday
morning, which will make for relatively poor humidity recoveries.
Wednesday remains breezy across most of SE Wyoming and the
Nebraska panhandle, with minimum RH expected in the 20-30% range.
Humidity could drop lower on Thursday to around 15-20%, but winds
are expected to lighten up a bit. Still could be breezy right
along the Laramie range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 1 AM to 11 AM MST Wednesday for WYZ106.
High Wind Warning from 11 AM this morning to 11 AM MST Wednesday
for WYZ110.
NE...None.
&&
SHORT TERM...MN
LONG TERM...REC
AVIATION...TJT
FIRE WEATHER...MNHazardous weather outlook, Nov 29, 2:19 PM MST, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
219 PM MST Mon Nov 29 2021
WYZ101>109-111>115-117>119-302130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
219 PM MST Mon Nov 29 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-302130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
219 PM MST Mon Nov 29 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ116-302130-
South Laramie Range-
219 PM MST Mon Nov 29 2021
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A High Wind Watch is in effect this evening through early
tonight. Wind gusts 40 to 50 MPH is expected with a brief period
of 60 MPH gusts possible around midnight. See the latest High
Wind Watch for further details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-302130-
North Snowy Range Foothills-
219 PM MST Mon Nov 29 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A High Wind Watch is in effect for Tuesday afternoon through
Wednesday morning. See the latest High Wind Watch for further
details.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 30, 1:46 PM MST to 11:59 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds including at Strouss Hill (WY25) along Interstate 80 which measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for over 12 hours. High winds continued into the morning of December 1st.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, November 30, 202157 kt wind · 5 events
- Drought in Arkansas, November 30, 20214 events
- Drought in Virginia, November 30, 20213 events
- Drought in Texas, November 30, 20212 events
- Drought in Oklahoma, November 30, 20211 event
- Drought in North Carolina, November 30, 20211 event
- High Wind in Montana, November 30, 202153 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988093.